I have been on olaparib for a month. I feel like I have no stamina an the nausea is always there even with anti nausea meds. I keep hoping it will improve but am feeling discouraged. Any tips?
It looks like you might be new to OVdialogue. Please register or sign in to participate in discussions.
We have lots of members who are on it or have been on it, myself included. Some, like me, as part of clinical trials and others using it for maintenance as has been approved for treatment use. I'm sure there will be others responding to you but in the meantime, if you key in Olaparib or Lynparsa (its trade name) in to the search bar in the upper right of your screen, you'll pull up the discussions and comments on that topic that currently exist. You might find those useful.
I was on the drug for almost two years, but as mentioned on a clinical trial to test its possible effects as an actual treatment for recurrence in patients who are high grade serous advanced, in recurrence but not yet treated, platinum sensitive in first-line treatment but not BRCA positive....instead carry an HRD genetic mutation. That said, things like side effects are fairly common across all uses of the drug so if there is anything specific on that front I can share for you I'd be happy to.
Congratulations on your last CA125. But sorry to hear you're having some side effect challenges with the Olaparib.
Have you discussed them with your oncologist? If not yet, keep a diary of what you're experiencing to share. It's very helpful to them in assessing your needs. I had a very similar reaction at the outset of my use of Olaparib..really rough lower back and joint pain. We tracked it for 2 months and when it only very marginally improved I was moved from a 300mg dose to 250mg and that made a world of difference.
I didn't have any added fatigue but I did notice the improvement that I had been experiencing before I started on Olaparib stopped and the that level of fatigue never changed throughout my use of the drug, even after the change dose. It wasn't a huge issue for me though and honestly thought some of it as just good old aging related.
I do hope you find some relief from the side effects. For me the drug was not maintenance, but part of a clinical trial and it was truly a miracle for me for almost two years. Keeping my fingers crossed for you that your next CA125 shows you continuing in that 0 - 35 range we all pray for.
Best wishes and do reach out any time we might be of some help.
I was on Olaparib for two years. The first month or two had some challenges as my body adjusted to it. For me, ,mostly joint and lower back aches and ongoing fatigue. What was helpful was a journal I kept daily describing what I'd done that day, what I'd eaten and what I was feeling morning, afternoon and evening. Not my brilliant idea LOL. I was on a clinical trial to tracking like that was part of the process. It was enormously helpful to my oncologist in determining what might be normal recovery issues and those that might be directly a result of the Olaparib. After trying a few hit and miss approaches (like eliminating certain foods or changing up my exercise routine) to see if they had any effects on the symptoms, and letting it go a couple of months to see if the severity of side effects would lessen as I adjusted we decided to change the dose. I started at the max of 300mg a day and dropped it to 250mg and that did the trick. The aches disappeared. The fatigue lessened but never totally went away.
The key for me was really ensuring my cancer care team was well informed, not just on the symptoms but also on the severity given the huge difference between tolerable and intolerable.
Hope that helps and good luck on the drug. For me it was a miracle keeping my cancer at bay for so long.
Generally where there are time limitations on taking a drug they relate to the either the manufacturer or provincial funding models. I know of women who were involved in the original Olaparib trials out of the UK 18 years ago and are still on the drug with no evidence of recurrence. In some cases the pharmaceutical company will fund all or a portion of the cost for a period of time. Same applies to provincial funding models but each province is different. Your oncologist should be able to provide the appropriate reference to the time period you're asking about. If it is financially driven and means at the end of two years, if the drug continues to be successful, funding reverts to you then that is a discussion to be had with the financial navigator at your cancer center. Beyond private health insurance coverage or personal liability, there are often other means to get the cost of the drug covered for a longer duration.
As for your side effects, as I suggested to LynneA, ensure your cancer care team are aware of the issues you've described. They could just be continuing effects of chemo. Fatigue, some nausea etc. often continue on post primary treatment; often improving over time but sometimes become chronic and need management. Other times it is the Olaparib so your cancer care team should be able to find ways to help mitigate or control the side effects or just help manage your expectations. After all you are taking ongoing medication so there will likely always be some level of side effect. It's being able to distinguish between the tolerable and acceptable versus intolerable effects. Often those disappear on their own as you body adjusts to the drug. Sometimes a change in dose helps.
@RobinD there is science on what is expected to occur once the Olaparib is discontinued. As is usual, there is no one-answer. It differs by patient. But your oncologist should be able to provide that information. For me, the drug was only discontinued because it stopped working. But the recurrence for me was quite slow before treatment was required.
Lowering doses of the PARPs like Olaparib and Zejula is commonly used to manage side effects that cause significant discomfort or impede daily functioning. All I can think of is he's not taking your level of discomfort seriously or doesn't feel it's sufficient to warrant a change in dose. Then again, you may not have given it enough time for your body to adjust to the drug. The latter would make sense to me. Do remember that your fatigue may be more related to your original treatment. It's one of the side effects that takes longest to improve during the recovery phase. The PARP may only add to it and over time and as you your body adjusts to the PARP it will improve.. It can take as long as a year to get back to 'normal' and for some a level of fatigue never goes away. Try to be patient and give it a bit more time but if the problem persists to the extent it's impacting the quality of your life and you see no improvement then consider a second opinion.
I wonder several things in this situation. Firstly we are all different in our expectations for recovery and what that means, and in our personal tolerance for discomfort. Are you expectations for how you should be feeling reasonable? Is the discomfort you're feeling generally considered quite tolerable for others? Those things do have some impact on how your doctors might perceive the support you need.
That said, what also plagues me is the attitude your doctor demonstrated and his comments about recovery timelines. I have worked with many oncologists....gynecological and medical...and have never heard one generalize or even assume a patient could be fully recovered and symptom free in such a short period of time following surgery and treatment. I guess my question is...is this oncologist a gynecological oncologist? each province and often regions within provinces have differing and distinct cancer support models. I'm fortunate that my own cancer centre oncologists are truly specialists in the type of cancer they deal with. Myself and my OVC sisters here are all treated by one of the 3 gynecological oncologists along with a medical oncologist specializing in gynecological and breast cancer. But there are models of support where oncology services are pooled among a group of oncologists who might have specialities but it's the luck of the draw to whom you're assigned. If, as you say, pickings are lean in your area this might be the problem. If you doctor is not specialized in OVC, he might well be making assumptions about recovery that are not aligned to the complexities of OVC, and he may not have the expertise a medical oncologist would have as it relates to chemical interventions in treatments.
Your concerns about the advise you're getting are valid. What he's telling you is contrary to any of the published material on our disease. As for his tone in delivery of advice, it may be well intended but our ear is not hearing it that way. That one can possibly just be attributed to a mismatch in personalities and styles. Whatever the case, I really recommend you push for a second opinion. Picking might be thin in the oncology community where you are but that doesn't negate your right to the best care and advice possible.
I know there is a real discomfort for most in asking though. What about your family physician or gynecologist who referred you in for cancer support? Can they not help you navigate your dilemma. That's certainly where I would start.
Please keep us posted. I do hope this all either resolves naturally with time or with another avenue of advice.